Hail, Crawford
- When
- August 21, 4:45 PM CST
- Where
- Crawford County, 5 mi NW of Cuba
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.117, -91.467
The Sheriff Department reported nickel size hail and some trees down northwest of Cuba.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
The Sheriff Department reported nickel size hail and some trees down northwest of Cuba.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 21, 3:10 PM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 410 PM CDT THU AUG 21 2003 .DISCUSSION... CURRENT SURFACE OBS AND SATELLITE PICS SHOWING SURFACE FRONT EXTENDING FROM WEST CENTRAL ILLINOIS SOUTHWESTWARD TO VICINITY OF KANSAS CITY. SURFACE CONVECTION BREAKING OUT WELL IN ADVANCE OF THE FRONT AS SHOWN BY SATELLITE PICS AND KLSX 88D. THE CU FIELD IN VICINITY OF THE FRONT IS PUNY AT BEST...AND EVEN FURTHER SOUTH INTO THE COLUMBIA AND ST LOUIS AREA...LITTLE VERTICAL DEVELOPMENT IS NOTED...THOUGH A FEW ECHOS ARE BEGINNING TO POP ON RADAR. GFS AND ETA ARE SHOWING GOOD CONTINUITY WITH FRONTAL POSITION THIS AFTERNOON...AND THEY ARE VERY CLOSE ON THEIR HANDLING OF THE FRONT. THE DIFFERENCES ARE GOING TO BE RIGHT IN VICINITY OF THE ST LOUIS METRO AREA UNFORTUNATELY. IF THE ETAS RIGHT...THEN WELL STILL BE IN THE HEAT AND HUMIDITY...IF THE GFS IS RIGHT...THEN WELL BE COOLER AND DRIER. SINCE THE FRONT IS MAKING GOOD PROGRESS...AND THE GFS SEEMS TO BE HANDLING IT JUST SLIGHTLY BETTER...WENT WITH GFSS SOLUTION AND COOLED US OFF. UNFORTUNATELY THE SOUTHERN AREAS OF OUR FORECAST AREA WILL LIKELY STILL BE IN THE LOWER 90S WITH LOW TO MID 70S FOR DEWPOINTS TOMORROW TILL THE FRONT FINALLY PUSHES THROUGH FRIDAY EVENING. LEANED ON LOWER MOS NUMBERS FURTHER NORTH...AND HIGHER NUMBERS SOUTH. THE REMAINDER OF THE SHORT TERM LOOKS PRETTY QUIET. HIGH PRESSURE SHOULD BUILD IN BEHIND THE COLD FRONT ON SATURDAY AND EASTERLY WINDS SHOULD KEEP US RELATIVELY COOLER. 850MB TEMPS IN THE 16 TO 18 DEGREE RANGE GENERALLY SUPPORT TEMPS IN THE MID TO UPPER 80S...AND AGAIN MOS NUMBERS LOOK PRETTY REASONABLE. THE ONLY QUESTION IS...HOW FAST WILL THE HEAT RETURN TO CENTRAL MO? 500MB RIDGE STARTS BUILDING BACK INTO MISSOURI ON SATURDAY...AND THERE IS THE POTENTIAL THAT WE COULD SEE HOT TEMPS AGAIN AS EARLY AS SUNDAY IN CENTRAL MO. WENT ABOUT A CAT HIGHER THAN GUIDANCE FOR SUNDAY...THIS WILL NEED TO BE WATCHED AND MAY NEED TO BE ADJUSTED UPWARDS IF THE MODELS START TRENDING WARMER. IN THE EXTENDED...THE GFS ENSEMBLE CONTINUES BUILDING THE 500MB RIDGE EASTWARD INTO KANSAS AND WESTERN MISSOURI BY 00Z MONDAY. 850MB THERMAL RIDGE STRETCHES ALL THE WAY EASTWARD INTO NORTHERN ILLINOIS BY 00Z TUESDAY...THESE COULD BE OUR WARMEST DAYS NEXT WEEK AS THE THE FLOW GOES MORE ZONAL ACROSS THE MID-WEST INTO WEDNESDAY. WOULD EXPECT TEMPERATURES TO MODIFY SLIGHTLY AS WE GET INTO THE MORE ZONAL PATTERN. AS RIDGE FADES...LESS ANTI-CYCLONIC FLOW/LESS SUBSIDENCE AND MORE LITTLE SHORTWAVES RIPPLING ALONG THE BAROCLINIC ZONE WHICH SHOULD BE JUST NORTH OF US. COULD SEE SOME OF THE EFFECTS AT THE SURFACE AS FAR SOUTH AS QUINCY OR EVEN ST LOUIS. WOULD GENERALLY EXPECT MORE AFTERNOON CONVECTION...EVEN THOUGH MOS KEEPS US DRY. DONT FEEL STRONGLY ENOUGH AT THIS TIME TO INTRO POPS INTO THE EXTENDED SINCE NEITHER THE OPERATIONAL NOR THE ENSEMBLE GUIDANCE HAS ANY GLARING SURFACE FEATURE TO FORCE CONVECTION. THEYRE BOTH SORT OF LEANING TOWARD SOME GENERAL SURFACE TROFFYNESS...BUT ITS WEAK AND DIFFUSE AND COULD JUST BE A FIGMENT OF THE MODELS IMAGINATION OUT THAT FAR. NOT SURE I CAN DO BETTER THAN CLIMO FOR TEMPERATURES FOR WEDNESDAY AND THURSDAY AS THE PATTERN GOES MORE ZONAL AS THERES NO OUTSTANDING FEATURE TO REALLY KEY IN ON...AND BOTH MOS AND NCEP ARE TRENDING THAT WAY ANYWAY. && .LSX WATCHES/WARNINGS/ADVISORIES... .MO...NONE .IL...NONE CARNEY
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 600 AM CDT THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR MOST OF THE REGION TODAY...GENERALLY WEST OF A LINE EXTENDING FROM WAGGONER ILLINOIS SOUTH THROUGH OAKDALE ILLINOIS. HIGH TEMPERATURES THIS AFTERNOON ARE EXPECTED TO BE IN THE UPPER 90S TO AROUND 100 DEGREES. THESE HOT TEMPERATURES COUPLED WITH HIGH HUMIDITIES WILL PRODUCE DANGEROUSLY HIGH HEAT INDICES OF 105 TO 115 THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT FOR A PORTION OF SOUTHWEST ILLINOIS... GENERALLY EAST OF A LINE EXTENDING FROM WAGGONER ILLINOIS SOUTH THROUGH OAKDALE ILLINOIS. HIGH TEMPERATURES THIS AFTERNOON IN THE MIDDLE 90S COMBINED WITH HIGH HUMIDITIES WILL PRODUCE PEAK HEAT INDICES OF 105 TO 110 THIS AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS MOST OF THE REGION AS A COLD FRONT PUSHES SOUTHWARD INTO THE AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE HUMID AND UNSTABLE ENVIRONMENT ALONG AND JUST SOUTH OF THIS FRONT. A FEW OF THESE STORMS MAY BECOME SEVERE WITH THE PRIMARY THREAT BEING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY MAINLY FROM THE ST LOUIS METRO AREA SOUTH AND EAST. AT THIS TIME IT DOES NOT APPEAR THAT THESE STORMS WILL BECOME SEVERE. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) GKS
The St Louis radar (KLSX), 94 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377311, 5377312.